Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 143, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 24, 2002, 5:46 PM EDT for Dauphin County, York County, Pennsylvania. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 24, 2002, 5:46 PM EDT (21:46 UTC)
- Expired
- Aug 24, 2002, 6:30 PM EDT
- In force
- 44 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
Counties Dauphin County, PA, York County, PA
The radar
The State College radar (KCCX), 135 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 6:00 PM EDT | Thunderstorm Wind 50 E | Harrisburg, PA | Trees and wires were reported down in Harrisburg. |
| Aug 24, 6:05 PM EDT | Thunderstorm Wind 50 E | Springvale, PA | Trees and wires were down in Springvale. |
| Aug 24, 6:15 PM EDT | Thunderstorm Wind 50 E | Dover, PA | Trees and wires were reported down in Dover. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 639 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 611 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
189 WUUS51 KCTP 242146 SVRCTP PAC043-133-242230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 546 PM EDT SAT AUG 24 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA DAUPHIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 630 PM EDT. * AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HARRISBURG...OR OVER LEMOYNE...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MIDDLETOWN AND CLIFTON AROUND 555 PM. THREE MILE ISLAND AND HERSHEY AROUND 600 PM. WRIGHTSVILLE AROUND 620 PM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. $$ JL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:55 PM EDT, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 24, 1:55 PM EDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 155 PM EDT SAT AUG 24 2002 ANALYSIS SHOWS SFC LOW OVER SOUTHERN TIER OF NEW YORK IN RESPONSE TO 500MB SHORTWAVE. WEAK SFC COLD FRONT EXTENDS FROM NEW YORK WSW TO ABOUT CHICAGO. LINE OF SHOWERS HAS DEVELOPED AHEAD OF COLD FRONT ACROSS NW PORTION OF CWA. SHOWERS SHOULD GRADUALLY INTENSIFY AS A THEY MOVE INTO MORE UNSTABLE AIR WHERE GOOD DEAL OF SUNSHINE HAS DEVELOPED. BELIEVE THERE IS A SLIGHT RISK FOR A SEVERE STORM OR TWO LATER OVER SOUTHERN PA AND LOWER SUSQ VALLEY AS THAT AREA COMES UNDER FAVORABLE REGION OF 75KT JET. FCST SOUNDINGS SHOW LI VALUES ABOUT -2 WITH EXPECTED MAX TEMPS IN LOWER 80S. PRECIPITABLE WATERS FCST TO BE BETWEEN 1.5 AND 2 INCHES SO SOME HEAVIER DOWNPOURS LIKELY WITH SHOWERS/THUNDERSTORMS. MODEL POPS 30-40 AND THAT LOOKS GOOD BASED ON RADAR COVERAGE. FRONT SHOULD CLEAR THE CWA BY MIDNIGHT SO WILL END SHOWERS FOR ALL AREAS OVERNIGHT. WITH ONLY MARGINAL DRYING BEHIND FRONT...CLOUDS WILL LINGER TIL AFTER SUNRISE TOMORROW. TOMORROW SHOULD BECOME MOSTLY SUNNY AS MODELS SHOW GOOD DRYING DURING THE DAY. MONDAY LOOKS LIKE A FINE DAY ACROSS THE CWA AS HIGH PRESSURE DRIFTS ACROSS NY STATE. STAYED CLOSE TO AVN GUIDANCE FOR SHORT TERM. NEXT CHANCE OF PRECIP LOOKS TO BE LATE TUESDAY ACROSS SOUTHWEST CWA AS CUTOFF LOW PROGGED TO DRIFT OUR WAY. MRF CONTINUES TO FORECAST WET WEEK AND THAT WAS IN PREVIOUS FORECAST SO MADE MINIMAL CHANGES TO EXTENDED. AREA MAY GET MUCH NEEDED RAINFALL DURING UPCOMING WEEK IF MRF VERIFIES. STAYED CLOSE TO MRF GUIDANCE FOR EXTENDED. .CTP... PA...NONE. DIRIENZO
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 8:18 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 57 min |
| Aug 24, 6:06 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, Lebanon | 54 min |
| Aug 24, 7:01 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 29 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.